Experience with prazosin?

I have nightmares as part of my PTSD. I read about prazosin a medication that supposedly takes away nightmares and helps you to sleep. I asked the doctor to prescribe it and he did. I tried it for the first time last night and had a great night!

Should I be taking this or do EMDR or something else to alleviate symptoms permanently?

Has anybody used prazosin ? I am interested in any feedback.

14 Replies

  • Hi Marlenam,

    I used prazosin for a while and it took away the nightmares. However, for me my dreams are the way I remember what happened to me. I also have dreams that give me messages about things in my life. So dreams are important to me. Prazosin took away all dreaming and therein lied the problem for me.

    As you get up to the higher doses you can have hypotension and especially orthostatic hypotension, meaning when you go from a sitting or lying position to a standing one you'll have dizziness, sometimes severe.

    The drug affects everyone differently. One other problem I had with it was lowered heart rate. My heart rate is already too low, 52 to 58 resting.

    I will say it helped me through a bad time about one and half years ago when my dog died a horrible death which triggered me.

  • Thanks for your feedback. I used it last night and had weird dreams, not nightmares, but still woke up at least five times! I'm just looking for a good nights sleep.

  • Sometimes people need a lot before they see a more permanent change. I read where doses can be as high as 40 mgs. I could only handle 1 mg! Dosage is completely individualized.

    Also look into a Vitamin B12 deficiency because it can cause problems with melatonin, the hormone which helps you sleep. The B vitamins are stress vitamins. I take B12 and B-complex every day and feel less on edge and sleep better.

  • My problem is the adrenaline rush that the nightmares cause. It prevents me from falling back to sleep easily. The prosazin is supposed to turn off the adrenaline which would be great.

    Did it make you tired during the day?

  • I believe that's where taking a B complex, say 25 to 50 mg right before bed might help too. I take it now and sleep so much better. Also the B12.

    You might need a higher dose.

    I wasn't taking a high enough dose to have most of the side effects except it did lower my heart rate too much.

  • My nightmares are horrible, I wake myself up screaming.

  • No, I haven't taken this drug, but thank you for your post. I'll look into it.

  • Marlenam -- In order to heal it's customary to use several approaches at once to find the right combination for recovery. Medications are usually introduced to manage symptoms so that the work of healing (i.e. through EMDR if that's what works for you) can be done. So, the combination of meds and modalities is a solid foundation on which to approach finding your own unique healing path.

    If you're looking for other treatment approaches check out the options here: healmyptsd.com/treatment

  • Hi,

    I have tried both. The prazosin had unacceptable side affects for me, it caused urinary incontinence! I wet the bed that I sleep in with my husband. I had to read the research studies to find out that a very small percentage of women had this problem with the drug.

    EMDR was far more beneficial to me than any medication I have taken. EMDR is no picnic, its a lot of work but its worth it.

  • Thanks. Incontinence is no picnic. As it is now,I get up two to three times per night to go to the bathroom. If I sleep too happily due to the prosazin, this might happen tome too. Thanks for the feedback.

    Did you have any trouble going off it. Did you have to taper off it.

  • Hi there, I am taking prazosin in the morning and at night. I still have trouble getting to sleep, but the nightmares have not been as much of a problem. I think it is great that it is working for you.

  • Good news. Thanks for responding. I seem to like it. I will see what my therapist thinks tomorrow, as I asked my psychiatrist to prescribe it on my own.

  • Thank you for this post! I wake up almost everyday screaming from a nightmare. These days. And I always know I'm dreaming, but I can't help it. I have recently started trying melatonin and it has helped a lot. I took the dose much later than usual last night and definitely experienced the consequences, so I know it has been helping. Hope to look into the meds you mentioned too!

  • Glad I could help. I'm off the prazosin now as I no longer need it because the therapy I had took away the traumatic memories frequent reoccurrence.

    I also had a sleep study to see if I had sleep apnea. I had one occurrence where I couldn't breathe during the study and this coincided with a nightmare. I find if I sleep on my side I don't snore as loud and don't start choking or wake up from sleep apnea. The tech at the study told me that people with sleep apnea can have nightmares and panic attacks due to a lack of oxygen. Interesting.

You may also like...